Alert archive / Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Blacksburg, VA

August 1, 2019Amherst County, Bedford County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2019, 9:02 PM EDT for Amherst County, Bedford County, City of Lynchburg, Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2019, 9:02 PM EDT (01:02 UTC)
Expired
Aug 2, 2019, 1:21 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Amherst County, VA, Bedford County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:20 PM EDTFLOOD4 Wsw Lynchburg City, VAMCCONVILLE RD, FLOODED, NOT PASSABLE.
Aug 1, 10:00 PM EDTFLASH FLOOD3 Sw Lynchburg City, VATRIBUTARY OF BLACKWATER CREEK FLOODED WHERE GREENWOOD DRIVE BECOMES SANDUSKY DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WGUS51 KRNK 020102
FFWRNK
VAC009-019-680-020700-
/O.NEW.KRNK.FF.W.0033.190802T0102Z-190802T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
902 PM EDT Thu Aug 1 2019

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Northeastern Bedford County in south central Virginia...
  South central Amherst County in central Virginia...
  The City of Lynchburg in central Virginia...

* Until 300 AM EDT

* At 901 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. More than 4 inches of rain have 
  fallen this evening. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lynchburg...
  Forest...
  Madison Heights...
  Boonsboro...
  and Timberlake.

This includes The following Location Liberty University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3739 7909 3737 7911 3737 7914 3735 7916
      3734 7920 3733 7922 3735 7926 3732 7928
      3748 7936 3753 7918 3739 7906

$$

RS
3 follow-up statements
675 
WGUS71 KRNK 020155
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
955 PM EDT Thu Aug 1 2019

VAC009-019-680-020700-
/O.CON.KRNK.FF.W.0033.000000T0000Z-190802T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Amherst VA-City of Lynchburg VA-
955 PM EDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR 
NORTHEASTERN BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE
CITY OF LYNCHBURG...

At 951 PM EDT, Doppler radar indicated that the thunderstorms producing 
heavy rainfall continued to shift south of Lynchburg. However 4 inches 
or more of rainfall has already fallen with several streets reported 
closed across the city. Additional runoff will likely lead to more 
flooding of creeks and streams around the city through midnight. 

Some locations that will experience flooding include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Timberlake.

This includes The following Location Liberty University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3739 7909 3737 7911 3737 7914 3735 7916
      3734 7920 3733 7922 3735 7926 3732 7928
      3748 7936 3753 7918 3739 7906

$$

JH
721 
WGUS71 KRNK 020318
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1118 PM EDT Thu Aug 1 2019

VAC009-019-680-020700-
/O.CON.KRNK.FF.W.0033.000000T0000Z-190802T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Amherst VA-City of Lynchburg VA-
1118 PM EDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR 
NORTHEASTERN BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE
CITY OF LYNCHBURG...

At 1114 PM EDT, local law enforcement reported several roads still 
closed in the Lynchburg area due to continued rising or standing water. 
Specifically McConville Road and Greenwood Road were closed and will 
likely remain so until nearby creeks and streams start to recede. Over 
4 inches of rain has fallen in the area in the last 2 to 3 hours. 
However most heavy rain has now exited with only lighter showers 
expected in the next few hours. This should start allowing water levels 
to slowly drop into the overnight hours.

Some locations that will experience flooding include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Timberlake.

This includes The following Location Liberty University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3739 7909 3737 7911 3737 7914 3735 7916
      3734 7920 3733 7922 3735 7926 3732 7928
      3748 7936 3753 7918 3739 7906

$$

JH
112 
WGUS71 KRNK 020521
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
121 AM EDT Fri Aug 2 2019

VAC009-019-680-020528-
/O.CAN.KRNK.FF.W.0033.000000T0000Z-190802T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Amherst VA-City of Lynchburg VA-
121 AM EDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BEDFORD...AND SOUTH 
CENTRAL AMHERST COUNTIES AND THE CITY OF LYNCHBURG IS CANCELLED...

The heavy rain has ended, and flood waters are receding. Please 
continue to heed any remaining road closures. This flash flood 
warning was replaced by an areal flood warning that continues until 
315 AM EDT.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3739 7909 3737 7911 3737 7914 3735 7916
      3734 7920 3733 7922 3735 7926 3732 7928
      3748 7936 3753 7918 3739 7906

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 7:04 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 1, 7:04 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
704 PM EDT Thu Aug 1 2019

.SYNOPSIS...
Little change in the weather pattern is expected through
Saturday, as an old frontal boundary will combine with upper
level disturbances to keep showers and thunderstorms across the
Appalachians and central mid Atlantic region into the weekend.
The boundary will continue to weaken and erode Sunday through
Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 205 PM EDT Thursday...

In similar fashion to the last several days, scattered
thunderstorms have developed early this afternoon. Not a lot
of dynamic support for widespread organized convection, but
outflow boundary interaction, moderate instability, and elevated
DCAPE values will help storms produce strong gusty winds. Heavy
rainfall is also possible with the stronger storms, and while
precipitable water values are a bit lower today slow storm
motion and training cells will create some localized hydro
issues.

Expect a diurnal trend to convection, though there are indications
that boundary interactions will keep showers/storms going east
of the Blue Ridge a bit deeper into the night. There will also
be some fog, especially in the valleys west of the Blue Ridge.

With little change in the overall pattern and a steady supply of
subtle short waves, expect another round of showers/thunder on
Thursday with a continued localized severe/hydro threat.

Temperatures tonight will be mild with readings in the 60s.
Highs tomorrow will be cooler with readings generally in the
lower 80s east of the Ridge, mid/upper 70s to the west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 205 PM EDT Thursday...

Weak frontal boundary should linger across the region into Saturday
night, shifting south Sunday. Airmass remains unstable/moist during
this time, though best coverage for storms will be Friday evening
and Saturday, with a bit of lull Sat night/early Sunday.

Will see best coverage closer to the front Sunday in the southern
forecast area. Temps will run close to seasonal normals for highs
and lows.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 205 PM EDT Thursday...

Models stay fairly consistent this period with a broad trough across
the Great Lakes into the Tennessee Valley. One shortwave moves
across Monday into early Tuesday, the another arrives by Thursday.
Adjusted pops based on the blend of the ECMWF and GFS allowing for
more coverage Monday ahead of the shortwave, with more diurnal/less
coverage Tuesday-Wednesday, the better chances for Thursday.

The airmass maintains the humidity and close to seasonal normals for
early August through the period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 700 PM EDT Thursday...

Bands/clusters of thunderstorms continue to linger across the
south and west where instability is also being undercut via
outflow from earlier convection. Expect a diurnal trend to
convection again this evening, though there are some
indications that boundary interactions will keep showers/storms
going east of the Blue Ridge a bit deeper into the night but
iffy. Some storms will produce heavy rainfall and reduce flight
categories to MVFR/IFR. To cover the situation will continue the
use of VCTS, with an early tempo especially along/west of the
Blue Ridge, and amend as necessary. Also expect some fog
overnight, especially west of the Blue Ridge, with some
locations trending down to IFR/LIFR. Convection will fire once
again on Friday with VCSH early on followed by prevailing tsra
in spots Friday afternoon.

Winds near thunderstorms will be variable and gusty. Winds
outside of storms will generally be light.

.Extended Aviation Discussion...

A weak boundary will remain close to the region through
Saturday. Scattered to numerous showers and thunderstorms with
periods of sub-VFR ceilings can be expected through Sunday or
Monday with coverage becoming less by Tuesday. This pattern
will also result in MVFR or lower clouds and MVFR fog due to
moist low levels, especially at night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...DS
LONG TERM...RAB
AVIATION...AMS/JH/MBS
Hazardous weather outlook, Aug 1, 4:56 AM EDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
456 AM EDT Thu Aug 1 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-020900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
456 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms may produce locally
heavy rainfall this afternoon until late this evening. Localized
flooding is possible. A few of the more intense storms may be strong
to severe, with the primary threat damaging wind.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected both
Friday and Saturday. The main hazard will be locally heavy rainfall.
The repeated may result in localized flooding. A few storms could
also be strong to severe, with the primary threat damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 1, 8:09 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     4 ENE SINKING CREEK     37.44N 80.22W
08/01/2019                   CRAIG              VA   LAW ENFORCEMENT

            A FEW TREES DOWN NEAR THE INTERSECTION OF
            CUMBERLAND GAP ROAD AND MOUNTAIN SIDE DRIVE.
            TIME ESTIMATED FROM RADAR.

&&

VFJ
Local storm report, Aug 1, 8:13 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 N INDIAN VALLEY       36.94N 80.55W
08/01/2019                   FLOYD              VA   911 CALL CENTER

            TREE DOWN AT INTERSECTION OF INDIAN CREEK
            ROAD AND INDIAN VALLEY ROAD. TIME ESTIMATED
            FROM RADAR.

&&

VFJ
Local storm report, Aug 1, 8:15 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 N INDIAN VALLEY       36.94N 80.55W
08/01/2019                   FLOYD              VA   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            N INDIAN VALLEY. TREE DOWN ON DUNCAN VALLEY
            ROAD. TIME ESTIMATED FROM RADAR.

&&

VFJ
Local storm report, Aug 1, 8:16 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     1 NE INDIAN VALLEY      36.93N 80.53W
08/01/2019                   FLOYD              VA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF INDIAN
            CREEK ROAD AND INDIAN VALLEY ROAD. TIME
            ESTIMATED FROM RADAR.

&&

VFJ
Local storm report, Aug 1, 8:43 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     1 SE LEXINGTON          37.78N 79.44W
08/01/2019                   CITY OF LEXINGTON  VA   PUBLIC

            MULTIPLE LARGE BRANCHES DOWN IN THE 300
            BLOCK OF SUMMIT STREET.

&&

VFJ
Special weather statement, Aug 1, 8:45 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
845 PM EDT Thu Aug 1 2019

VAZ034-020115-
Bedford-
845 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEDFORD...

Until 915 PM EDT.

At 844 PM EDT, a strong thunderstorm was located over Forest, moving
south at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Forest...
Goode...
and Timberlake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 7932 3727 7944 3746 7938 3743 7926
      3735 7926
TIME...MOT...LOC 0044Z 002DEG 6KT 3737 7932

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:25 PM EDTAreal Flood AdvisoryRNKCity of Lynchburg43 min
Aug 1, 8:25 PM EDTAreal Flood AdvisoryRNKSmyth3 hr
Aug 1, 8:45 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Aug 1, 9:14 PM EDTSevere Thunderstorm WarningRNKCampbell61 min
Aug 1, 10:45 PM EDTSpecial Weather StatementRNKCharlotte60 min
Aug 1, 11:06 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell, Charlotte4 hr
Aug 1, 11:37 PM EDTSpecial Weather StatementRNKHalifax53 min
Aug 2, 12:38 AM EDTSpecial Weather StatementRNKHalifax22 min
Aug 2, 1:17 AM EDTAreal Flood WarningRNKAmherst, Bedford, City of Lynchburg118 min
Aug 2, 12:47 PM EDTSpecial Weather StatementRNKGrayson28 min
Aug 2, 1:29 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth3 hr
Aug 2, 1:56 PM EDTSpecial Weather StatementRNKSmyth, Wythe34 min
Aug 2, 2:32 PM EDTSpecial Weather StatementRNKGrayson43 min
Aug 2, 4:36 PM EDTSpecial Weather StatementRNKCharlotte39 min

Nearby

Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.